, Volume 111, Issue 10-11, pp 1447-1453

Antiparkinsonian medication is not a risk factor for the development of hallucinations in Parkinson’s disease

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Summary.

Background. It was commonly assumed that psychotic phenomena in Parkinson’s disease (PD) are mainly drug related. Accumulating evidence suggests the existence of other risk factors for psychosis in PD. Aims. To evaluate the contribution of the drug profile of patients with PD to emergence of hallucinations. Methods. We compared patients with and without hallucinations, using Cox proportional hazards model, concerning drug profile at the time of hallucinations emergence. Results. Of 422 consecutive patients, 113 had dementia, while 90 patients experienced hallucinations (46 had both dementia and hallucinations). The mean levodopa dose for the group of patients with hallucinations was 650 ± 279 mg/day at the time of hallucinations onset, which was not significantly different from the levodopa dose at last visit for the group without hallucinations (621 ± 326 mg/day). Supplementary treatment with amantadine, selegiline, dopamine agonists, entacapone and anticholinergics did not increase the risk for the development of hallucinations. Conclusions. We did not confirm drug treatment as a risk factor for hallucinations in PD. Our study suggests the existence of “endogenic” factors as substantial contributors in the genesis of PD hallucinations. The clinical implications may be earlier administration of antipsychotic treatment and not as traditionally accepted, dose reduction of antiparkinsonian drugs.